Schizophrenia.com

I am an advanced practice student and want to learn about psychiatric medications

Hi. I am new to this group. My name is Lee. I am a graduate student in nursing (Grand Rapids, Michigan) and have been assigned for a graduate seminar on mental health, to construct a case study as it pertains to psychiatric medication history and management for an individual.

I have worked as and emergency nurse for about 8 years. Before ED nursing, I was in graduate school for medical/cultural anthropology and my research was on opiates and addiction.

I have some personal experience with SSRIs and I have spoken at length with many patients about their experiences with antipsychotics and other anti-depressants.

I would like to get a more involved history for a person regarding their use of medications to manage symptoms. . .and then also to learn about side effects and how these were managed.

If there is any interest in this, please feel free to reach out. I would not want or need identifiers.
Thanks for your time,
Lee

4 Likes

One of the common side effects of the APs is akathisia.

I would advise those who have it to do a quick and vigorous workout on an exercise bike for 10 minutes at least. This seems to alleviate the effect.

I don’t know if it is the lactic build up or something else, but it does the trick.

That’s a tip for you. :wink:

Another insight for you is that as the meds deplete dopamine therefore you will often find that it depletes motivation and joy.

Thus, if they can’t be ‘bothered’ to do anything you can blame the meds, not the person.

1 Like

Some meds give an appetite that cannot be satiated. These people need a different med, unless you can accept them dying young from a heart condition and type 2 diabetes which a lot of psychs feel is acceptable if the patient is passive from the med.

Some of the meds make men and women lactate and give gynacastaemia, hence often a reluctance to take certain meds.

Given the state of 50 year old drugs with little advance in the field, don’t be surprised a lot of people don’t want to take meds!

This research project was approved by @SzAdmin. Anyone who does not wish to participate may simply pass it over. @LeeDNP you can go ahead and send me a PM. I’m more than happy to be your case study.

2 Likes

I sent a pm. 1515

You can send me a pm.

Hello Lee, first off I’d like to express my gratitude toward you for choosing to work in the mental health/medical field. As a person who suffers from a mental illness it is nice to know there are people interested in learning more in order to help. Now let’s get to talking about medications!

Note: This is from my personal experience with treatment for schizophrenia paranoia.

First off I’d like to say that when it comes to medication, and treatment for mental illness, it would be better to view patients as individuals. By that I mean two people can (and often do) react differently to the same medication. For example, I take 10 milligrams of Abilify once daily. There are a few posters here who also take abilify, some have stated it works for them (as it does me) others have said it did not help much.

I can’t speak for everyone of course, I simply wanted to share that there is no one miracle antipsychotic that will work for everyone. I’d imagine you might have heard that already while doing research. Nonetheless, I felt it would be good to mention it. Onto my personal experiences with antipsychotics and treatment for a mental illness!

I was diagnosed with schizophrenia paranoia when I was 20 years old. Before that I had a relatively normal and productive life. Sometimes memories of my life before schizophrenia seem like a dream. Anyway, the very first antipsychotic I was placed.on after leaving a psychiatric hold was Haldol (also known as Haliperidol) Deconoate. It was administered by a psychiatrist once a week.

At the time I was newly diagnosed and highly skeptical about the illness and the medications for it. Many people seem to be during the first couple of years after first being diagnosed but again, I don’t speak for everyone. At the time of diagnosis, I was around at a fairly healthy 180 pounds (and 5’11"). The Haldol was given to me as an intramuscular injection on the butt cheek. :slightly_smiling_face: (As a 20 year old it was not exactly a positive experience.)

Well, the Haldol certainly stopped my psychosis however it was at the cost of some harsh side effects. I should mention that I have nothing against those who take Haldol especially if it works best for them, the thing is, it had a detrimental impact on me. In those days, I was a college student, had a job, and was physically active. (I’d play football soccer [for fun, not in a league] around 3 times a week).

After receiving the first dose I went home and remember feeling slightly sore (that is pretty normal) then falling asleep on a couch. My memory is a little hazy of those days now. Over the next two months of continued Haldol, everyone around me noticed certain drastic changes in my lifestyle. I was sleeping on the couch throughout the day and would only wake up to eat before sleeping again.

I remember drooling and having some good friends who had heard I was going through some rough times dropping by to visit. Naturally, I could not work. I tried to go back to college after missing a few weeks though I had fallen behind and ended up dropping out. My life was effectively turned upside down. And to top it off, I had one problem (that persists to this very day); I was gaining a lot of weight.

My acting psychiatrist at the time (who was excellent, the only reason why he is no longer my psychiatrist is because I moved 400 miles away) realized that the medication had begun to show some adverse side effects. The first thing he did was reduce the dose in half. That did help some although I still had side effects.

(Gah! My apologies, the post is considerably long and my phone is running low on battery, I’ll continue later. If you want a very brief version of it, I have tried Haldol Deconoate, Risperdal (in dissolvable pill form), Thorazine, Prolixin, Risperdal Consta, Invega Sustenna, Invega Trinza, Olanzapine, and Aripiprazole (Abilify). Some worked better than others for me. Risperdal Consta was okay, Invega Sustenna was fairly good in my treatment, Abilify so far has been “the right meds” a term some posters here are familiar with when expressing proper treatment. Sometimes it can take years to find “the right meds”. I may have missed a med or two, however if I did, I wasn’t on that for long. Different meds have different side effects. Some people react well to meds that I did not. I just want to make it clear, I don’t want to make anyone feel less for finding a treatment that works for them. Well, time to charge my phone. I was planning on going into more detail about side effects, how my symptoms were affected, and some positive experiences I had with particular meds as well. Oh and, I was also administered medication by a nurse practitioner for about two years so you definitely can find a way to help people in a similar position to mine. Again my apologies for cutting it short, hope that helps you some!)

1 Like

You can PM me if you want.

Brief history:
Risperidone for 6 months - made me suicidal, plus night time writhing after taking. Severe motivational issues. Stopped taking them and had second psychotic break.
Abilify for nine months until current. Much better in terms of depression. Still motivational issues, although less than with risperidone. High anxiety. Prescribed a benzo.

Haldol stopped the voices at first but I’ve discontinued use because it causes severe anxiety…feeling like I’m crawling out of my skin. They gave me cognition for the side effects but I still clench my jaw when talking my sister just pointed this out to me a couple days ago.

Typically the forum frowns upon this are you doing a paper?

1 Like

Yes. Thank you. I’m taking notes.

Hey, i wanted to send you a pm, but couldnt. Perhaps im not on the forum long enough. Im willing to help. I eventually withdrew to a tiny dose because of severe side effects, which werent recognised in psychiatry. I used several AD and AP and did all sorts of good and bad stuff to manage side effects and withdrawals. Feel free to ask for info.

1 Like

hey Lee, My old med was not great, it didnt control my symptoms that well and i think it actually blocked my feeling of emotion and made me like a zombie, i was basically the walking dead :frowning: had to change my med

now i’d say my new med side effects are tiredness and impotence but i dont like the affect i think the med has on the muscles in my eyes as well, maybe it helps but i’m not sure i have light sensitivity, my new med is great, small dose with the best effect, controls all my symptoms and apart from a few things (that i can live with) it does a great job.

Thank you for taking your time to write so much information. It is really helpful.

The med’s can affect people differently. I knew this one guy who could take any amount of Stellazine, and it did nothing to him. Just a little bit of that stuff puts me flat on my back. I can take any amount of Trazodone and it has no effect on me. Just 50 mg of that stuff puts some people into a deep sleep for twenty hours. Antipsychotics generally weaken people quite a bit when they take them. This is a big issue for the guys in prison who are forced to take antipsychotics. This guy in prison said on tv one time, “I can’t take these. I have to be able to defend myself.” Antipsychotics also disrupt your body’s temperature regulation mechanisms. They make you more susceptible to hyperthermia in summer, and hypothermia in winter. If it wasn’t for that I could get a job digging ditches. I used to love to go backpacking, but I don’t think I should try it while I’m on antipsychotic medications.